Back to Back Issues Page
HeadWay, Issue #071 -- Medication Overuse Headache
September 21, 2009

*Please note: URLs may wrap onto the next line. To visit the website, cut and paste the entire URL into your address bar on your browser*

In this month's issue:

Medication Overuse Headache (MOH)

Say what?!  Tincture

Medication Overuse Headache (MOH)

Although we've talked about medication overuse headache before, I'm still getting requests that we discuss it further.  And I agree, it's important that we talk about it again.

The fact of the matter is, it's still a HUGE issue, which many people face.  It's also a very controversial issue, and very often it's misunderstood.  So hopefully we can at least clear up some misconceptions and keep the discussion going in the right direction.

First of all, the use of terms.  You may have heard the term "rebound headache".  It's probably the most popular term, but the official term now being used is "Medication Overuse Headache" (MOH).  In most cases, the two terms are simply used interchangeably.  You may also hear the term "analgesic rebound", which usually refers to the overuse of over-the-counter painkillers.

And just because we use the term "headache" here, doesn't mean that's the only symptom we're talking about.  Most often we're talking about headache as the primary symptom, but if we're talking about migraine attacks the many symptoms of migraine can be included (however, MOH do tend to follow a different pattern - more below).

Basic definition

Medication overuse headache occurs when you take too much of a medication that is intended to treat your symptoms.  Sounds simple enough, right?  So what's the controversy?

The discussion about MOH has centred around two things.  First, which medications cause MOH, and which are the "worst offenders"?  Second, what is too much?

First, let's look at the medications that can cause rebound.


The medications most commonly blamed for MOH are the over-the-counter painkillers.  These certainly are common offenders, as we talked about back in April (see When to NOT buy Painkillers).  But research today is showing us that almost any drug used for treatment of headache or migraine seems to have some potential to cause MOH.  That would include:
  • Pain relievers such as aspirin, acetaminophen/paracetamol (Tylenol), ibuprofen (Advil) and others
  • sinus relief medications and sprays
  • Triptans such as zolmitriptan (Zomig), rizatriptan (Maxalt) and others
  • Ergotamine drugs such as DHE, Ergomar (dihydroergotamine seems to have a lower chance of causing MOH)
  • Opiates including codeine and hydromorphone (Dilaudid)
  • Sedatives
  • Combination drugs used for migraine or headache treatment.  This would include drugs with butalbital (such as Axocet, Fioricet, Fiortal), medications with caffeine combinations, codeine combinations, and so on.  Also Vicodin, containing hydrocodone and acetaminophen/paracetamol.
This list is not exhaustive.  Research has not been done on all available medications, of course.  So the basic idea is - be cautious with all medications that you're using to treat your symptoms.

How much is Too Much?

The most heated debate has been around this question - how much is too much?  Many doctors, and much literature, will not give you a rule.  And that's because there is no generally agreed on answer.  I was talking to a doctor about a triptan medication this summer, and he simply didn't give me an answer.

Now obviously there are preventative medications that are supposed to be taken every day.  But if you're taking an abortive medication - the kind that's supposed to stop your symptoms after they start - every day - well, pretty much everyone can agree that's too much.

The one exception is if you're taking medication for something like menstrual migraine - several days each month, then nothing the rest of the month.

If you're not going 48 hours without some of the above medications, you need to talk to your doctor about MOH.

But that's a minimum.  Many experts would say that you should only be taking these medications 2-3 times per month max.  And let me say this - some doctors may be telling you the wrong thing.  Just because one doctor told you that you weren't taking enough to cause MOH doesn't mean it's true - if you suspect it (keep reading), consider ways to cut down on your medication.

All right, so I need to keep it to a minimum.  But how else can I tell if I have MOH?  And what can I do about it?  And can I prevent it?

Is MOH Different?

I suggest you talk to your doctor if you feel you're taking too much medication, no matter what your symptoms are like.  But there are some ways that MOH may be distinctive.  If you're answering yes to any of these questions, you have another reason to discuss MOH with your doctor.
  • Are you getting a headache every day?
  • Do you often wake up with headache, does the headache even wake you up at times?
  • Have your headache symptoms changed?  Often MOH will be missing some common migraine symptoms, such as sensitivity to light/sound, nausea, and being worse with activity.
  • Are you sometimes taking medication before you have any symptoms?
  • Have you had increased restlessness or anxiety?
  • Have you had to increase the medications you're taking over the past few weeks/months?
  • Do you tend to get a headache a few hours after your last dose of medication?

Avoiding MOH

Here are some important things to remember if you want to avoid medication overuse headache.
  • Tell your doctor about all pain medications you're taking (even if they're not for headache or migraine)
  • Never increase your medication without talking to your doctor, even if it stops working
  • Talk to your doctor about alternatives: non-drug treatments, alternating medications, preventative medications
  • Don't take medication when you don't have symptoms (there may be very rare cases when you might do this under a doctor's direction, or if taking regular preventative medication)
  • Find ways to take less medication.  You may find that taking one instead of two is sometimes enough.
  • Be sure your doctor knows your medical history

Getting out of the cycle

For those who have gotten into a rebound cycle, the big question is - how can I get out of it?  There's no easy answer.  The reason is, it depends on your medical history, your condition, and your medication.  That's why it's very important to have a doctor's care.

Most experts will recommend discontinuing the medication right away.  It's not a pleasant option, but it may be the only option that works, and saves you from many months or years of unneeded pain.

The challenge is that the only medication that will seem to help at this time is the medication you can't take - whatever it was that was causing the rebound headache.

For some cases, hospitalization may be required.  That doesn't mean you're a "druggie".  This is a common condition and this may be the best way to safely deal with it.

Other times doctors may recommend some replacement treatment, or alternating drugs.  There are actually many options available, depending on your situation.

For some, cutting back on a schedule may be the way to go.  Please talk to your doctor before cutting back on medication that she has prescribed!  It is dangerous to stop taking many medications, or even cut back, without doing it properly.

It is wise for everyone to find ways to take less abortive medications.  This may not be an option for everyone.  But there are more and more options out there every day, and cutting back on the medications that once helped us may mean a much better quality of life in the future.

Again, once you've gotten out of the cycle, your doctor will help you find a better treatment that may include preventative medication, supplements, other treatments, lifestyle changes, and perhaps alternating abortive treatment.  Most people do find improvement after they get out of the MOH cycle, but it does take time to find treatment that will address your condition.  Don't give up.

Say what?!  Tincture

A tincture refers to a medicine or herbal treatment that is an extract in an alcohol solution.  Sometimes natural migraine treatments are sold as tinctures, such as a feverfew tincture.  However, since alcohol is a migraine trigger for many, tinctures don't tend to be at the top of the list of migraine treatments.

Thanks for reading!  Remember, if you have feedback or ideas for future issues, visit the HeadWay MailRoom.  Your password is nomoache.
Back to Back Issues Page